Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 52, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2019, 2:54 PM CDT for 4 counties in Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2019, 2:54 PM CDT (19:54 UTC)
- Expired
- Jul 12, 2019, 3:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 94 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:58 PM CDT | HAIL 0.7 | 4 Se Maurice, IA | |
| Jul 12, 3:11 PM CDT | HAIL 0.7 | 2 Ne Remsen, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
337 WUUS53 KFSD 121954 SVRFSD IAC035-141-149-167-122030- /O.NEW.KFSD.SV.W.0052.190712T1954Z-190712T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 254 PM CDT Fri Jul 12 2019 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Cherokee County in northwestern Iowa... Southeastern Sioux County in northwestern Iowa... Northeastern Plymouth County in northwestern Iowa... Southwestern O'Brien County in northwestern Iowa... * Until 330 PM CDT. * At 253 PM CDT, a severe thunderstorm was located near Maurice, or near Orange City, moving southeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Remsen around 310 PM CDT. Marcus around 325 PM CDT. Other locations impacted by this severe thunderstorm include Oyens. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4290 9629 4304 9614 4293 9574 4271 9586 TIME...MOT...LOC 1953Z 295DEG 30KT 4293 9611 HAIL...1.00IN WIND...<50MPH $$ SG
2 follow-up statements
034 WWUS53 KFSD 122011 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 311 PM CDT Fri Jul 12 2019 IAC035-141-149-167-122030- /O.CON.KFSD.SV.W.0052.000000T0000Z-190712T2030Z/ Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA- 311 PM CDT Fri Jul 12 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR NORTHWESTERN CHEROKEE...SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH AND SOUTHWESTERN O'BRIEN COUNTIES... At 311 PM CDT, a severe thunderstorm was located near Remsen, or 11 miles southeast of Orange City, moving southeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Marcus around 325 PM CDT. Other locations impacted by this severe thunderstorm include Oyens. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4282 9611 4297 9602 4293 9574 4271 9586 TIME...MOT...LOC 2011Z 295DEG 30KT 4286 9592 HAIL...1.00IN WIND...<50MPH $$ SG
882
WWUS53 KFSD 122028
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
328 PM CDT Fri Jul 12 2019
IAC035-141-149-167-122038-
/O.EXP.KFSD.SV.W.0052.000000T0000Z-190712T2030Z/
Cherokee IA-Sioux IA-Plymouth IA-O'Brien IA-
328 PM CDT Fri Jul 12 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE...
SOUTHEASTERN SIOUX...NORTHEASTERN PLYMOUTH AND SOUTHWESTERN O'BRIEN
COUNTIES WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However heavy rain is still possible with this
thunderstorm.
LAT...LON 4282 9611 4297 9602 4293 9574 4271 9586
TIME...MOT...LOC 2028Z 295DEG 30KT 4280 9575
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:12 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 12, 1:12 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 112 PM CDT Fri Jul 12 2019 .SHORT TERM...(Today and Tonight) Issued at 312 AM CDT Fri Jul 12 2019 Quiet conditions persist this morning, with increasing upper clouds from convection over the western Dakotas moving into the eastern half of the state. A weak frontal boundary will slowly settle south and east this morning, entering the northwestern portions of the CWA by mid morning, and eventually bisecting the CWA from SW to NE by mid-day. A few lingering showers may be possible along this boundary into mid- day, but chances remain fairly low for development. A hot and humid afternoon is expected as temperatures climb towards the 90s in many locations, and boundary layer moisture begins to pool. High levels MLCAPE values between 2500-3500 J/KG are expected to develop this afternoon. However, there remains just enough of a capping layer, in addition to a lack of synoptic forcing, to suppress or minimize convection later this afternoon. That said, it is possible that given weak frontal convergence and overachieving surface thermal warming, isolated storms could develop along the boundary by early evening. Heat index values are expected to reach 95-100 degrees in areas along the MO River this afternoon. However, conditions may not be widespread enough to warrant an advisory. A more likely convective scenario is that convection will blossom over the western High Plains and Nebraska panhandle later this afternoon as a weak shortwave and band of slightly stronger mid- level flow ejects eastward. This convection, traveling on the edge of modest mid-lvl flow should track to the northeast in the evening. CAMs indicate, and cross sections support, a band of low- level moisture advecting northward later this evening. The approaching shortwave and increasing LLJ should allow for the development of convection along the elevated moisture axis by late evening over after dark. Soundings support steepening mid-lvl lapse rates, and more than sufficient instability for strong convection, however shear remains rather marginal at 25 knots on average. That said, I do see support for a large hail risk in initial updrafts, with increasing DCAPE and 0-3 km shear vectors supporting a risk of some organized strong wind bursts. While slightly lower confidence, will need to watch potential for heavy rain and training storm risks overnight. Storms forming on the elevated boundary will have a tendency to travel parallel to the boundary given flow orientation. PWAT values remain very high (approaching 2" in some locations) and HREF composites support potential for localized 2-4" amounts. WPC excessive rainfall outlook levels could be increased if more consistency in signals appears. .LONG TERM...(Saturday through Thursday) Issued at 312 AM CDT Fri Jul 12 2019 Saturday: Convection may linger well into Saturday morning across northwest Iowa and portions of Minnesota. As a result have lowered temperatures a bit as well as increased cloud cover. We'll remain in a bit of a lull between shortwaves, so will keep PoPs low. More noticeable will be increasing dew points and humidity levels. Sunday: The next shortwave enters the Plains on Sunday, and while there could be an isolated shower to develop on the returning LLJ, chances would favor lower development risks than advertised in broad slight PoPs. Temperatures will climb into the 90s in many areas by Sunday, with dew points again bumped upwards into the lower 70s. Monday-Thursday: Continued hot and humid conditions are expected through much of next week. NBM dew points are again likely too low, and have bumped up afternoon readings a couple degrees each day. This will result in nearly daily heat index values between 95-105 for much of next week. Precipitation chances are a bit more uncertain as models continue to show very subtle waves moving through the broad ridge. Right now, some focus in the Tuesday and Wednesday timeframe for convection appears likely. As far as heat headlines are concerned, risks do begin to rise this weekend, but Saturday morning convection could play a role in keeping readings below criteria. However beginning on Sunday, conditions favor higher chances for advisories or potentially excessive heat warnings given persistence of advisory level conditions next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 105 PM CDT Fri Jul 12 2019 Thunderstorms will continue to weaken as it moves east of I-29 early this afternoon. Otherwise, VFR conditions are expected at all sites, at least through midnight. Showers and thunderstorms could impact the region during the overnight hours into early Saturday morning. At this point, have only added VCSH and -SHRA in TAFs due low confidence in timing and location of storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...05
Hazardous weather outlook, Jul 12, 4:40 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 440 AM CDT Fri Jul 12 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-130945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 440 AM CDT Fri Jul 12 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values today will range from 92 to 100 degrees. Isolated thunderstorms may be possible late this afternoon and early evening. A strong to severe storm will be possible with the risks of hail up to one and a half inches and 60 mph winds. An isolated tornado may be possible along a stalled front in Southwest Minnesota. Additional thunderstorms may begin to develop late in the evening and into the after dark hours. Isolated severe storms with hail up to one and a half inches and winds to 60 mph will be possible. Additionally, slow moving thunderstorms will produce a risk for excessive rainfall and localized flooding into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and humid conditions build through the weekend and into much of next week. Heat index readings will reach the middle to upper 90s Saturday, and range from 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 12, 9:32 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 6 W KIMBALL 43.75N 99.07W
07/12/2019 E0.75 INCH BRULE SD TRAINED SPOTTER
&&Local storm report, Jul 12, 10:38 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM HAIL 2 WNW LOOMIS 43.81N 98.14W
07/12/2019 E1.00 INCH DAVISON SD TRAINED SPOTTER
&&Local storm report, Jul 12, 2:14 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 10 S WESSINGTON SPRINGS 43.93N 98.57W
07/12/2019 E1.00 INCH AURORA SD PUBLIC
&&Local storm report, Jul 12, 2:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL 5 N FULTON 43.80N 97.82W
07/12/2019 E1.25 INCH HANSON SD TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 3:14 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 31 min |
| Jul 12, 3:28 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 12 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.